Nebraska, 2014

Hail and Damaging Wind in Nebraska, July 31, 2014

July 31, 2014 · NWS GID · 6 events in 2 counties and zones

Some isolated showers and a couple thunderstorms developed around mid-afternoon on this Thursday, roughly along Highway 30 from Columbus to Grand Island to Lexington. Most of the showers failed to build into thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$280,000
Crop damage
$9.3 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Some isolated showers and a couple thunderstorms developed around mid-afternoon on this Thursday, roughly along Highway 30 from Columbus to Grand Island to Lexington. Most of the showers failed to build into thunderstorms. The pair of small storms that did develop affected portions of Polk and York counties between 4 and 6 p.m. CDT, and they did exhibit supercell characteristics. The western of the two storms propagated almost due south along Nebraska Highway 81, producing a swath of severe hail from Stromsburg through York to Interstate 80. The largest hail reported was the size of golf balls and occurred in the Benedict area. Shortly after 6:30 p.m. CDT, this storm rapidly dissipated over southeastern York County.

A continental polar air mass was over the region and most of the central and eastern United States. The primary polar front was along the Gulf Coast and westward into Texas. Fairly weak northwest flow encompassed the Central Plains, with a moderately amplified ridge over the western United States and a trough over the east. These storms formed in association with a weak surface low which had no associated fronts. In the pre-convective environment, temperatures were in the 80s with dewpoints in the lower 60s. Mid-level lapse rates were poor, which resulted in MLCAPE of roughly 1250 J/kg. And while deep layer shear was marginal as well, locally backed surface winds did create enough shear (30 knots in the 0-6 km layer, with 0-3 km SRH of 150 m2/s2) to support supercell storm morphology.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 31, 2:32 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 31, 2:32 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CDT THU JUL 31 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 315 PM CDT THU JUL 31 2014

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE LEADING EDGE OF
A SURFACE LOW VISIBLE IN SATELLITE IMAGERY ACROSS NORTH CENTRAL
NEBRASKA. HAVE SEEN A COUPLE OF THESE CELLS RAPIDLY INCREASE IN
INTENSITY...AND WITH UP TO 1000 JOULES OF MU CAPE TO WORK
WITH...COULD SEE SOME SMALL HAIL AND WINDS GUSTS TO 40 MPH IN
SPOTS THROUGH THE EARLY EVENING HOURS AS THIS LOW WEAKENS AND
TRACKS SOUTH. STUCK FAIRLY CLOSE TO BLEND OF RAP/NAM GUIDANCE
WITH THE PROGRESSION OF THIS LOW...WITH SHOWERS AND THUNDERSTORMS
EXPECTED TO LARGELY DISSIPATE DURING THE MID EVENING HOURS AND
INSTABILITY WANES. OTHERWISE...VERY FEW CHANGES WERE MADE TO SHORT
TERM FORECAST AS ANOTHER SEASONABLY NICE EVENING IS EXPECTED ONCE
PRECIPITATION COMES TO AN END FOR THOSE FORTUNATE ENOUGH TO
RECEIVE ANY.

FOR FRIDAY...EXPECT ANOTHER SEASONABLY NICE DAY...POSSIBLY EVEN A
DEGREE OR TWO COOLER THAN THIS AFTERNOON...AS TEMPERATURES ALOFT
REMAIN SIMILAR TO THIS AFTERNOONS BEHIND THE DISSIPATING LOW.
OTHERWISE...SOME WEAK INSTABILITY WILL ONCE AGAIN BUILD BY MID
AFTERNOON...BUT WITH LACK OF ANY SIGNIFICANT FORCING...KEPT
FORECAST DRY...ALTHOUGH LATEST MODELS ARE GIVING SOME HINTS OF
PRECIPITATION BY LATE AFTERNOON AS A VERY WEAK SHORTWAVE TRACKS
ACROSS THE LOCAL AREA IN NORTHWEST FLOW.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 315 PM CDT THU JUL 31 2014

NORTHWEST FLOW IS EXPECTED TO GIVE WAY TO MORE ZONAL FLOW BY EARLY
TO MID WEEK NEXT WEEK WHEN AN UPPER LEVEL WAVE BREAKS DOWN THE RIDGE
IN THE WESTERN CONUS.

THE NORTHWEST FLOW CONTINUES FRIDAY NIGHT INTO SUNDAY. THERE ARE A
COUPLE OF FAIRLY WEAK UPPER LEVEL WAVES THAT MOVE THROUGH THE AREA
AND SOME OF THE MODELS PRODUCE SOME SPOTTY QPF. DESPITE THIS...HAVE
DECIDED TO KEEP THE FORECAST DRY AT THIS TIME. DO NOT HAVE ENOUGH
CONFIDENCE IN THE TIMING AND THE STRENGTH OF THESE SYSTEMS TO PICK
WHEN THERE WILL BE SOME VERY ISOLATED SHOWERS OR THUNDERSTORMS.
TEMPERATURES WILL BE NEAR NORMAL FOR THIS TIME OF YEAR.

THE UPPER LEVEL RIDGE BUILDS INTO THE FORECAST AREA SUNDAY AND
MONDAY. TEMPERATURES WILL BE A FEW DEGREES WARMER ON MONDAY.

TUESDAY AND WEDNESDAY AN UPPER LEVEL WAVE MOVES THROUGH AND BREAKS
DOWN THE RIDGE. AT THE SAME TIME A SURFACE LOW AND COLD FRONT WILL
DEVELOP ON THE HIGH PLAINS AND MOVE INTO THE FORECAST AREA TUESDAY
NIGHT. THERE IS A CHANCE FOR SOME THUNDERSTORMS IN THE NORTHWEST ON
TUESDAY...SPREADING ACROSS THE AREA TUESDAY NIGHT INTO WEDNESDAY
BEFORE MOVING OUT WEDNESDAY NIGHT. TEMPERATURES WILL REMAIN AROUND
NORMAL.

THURSDAY WILL BE DRY BEHIND THE UPPER LEVEL FRONT AND REMAIN A
LITTLE COOLER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1220 PM CDT THU JUL 31 2014

PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH
INCREASING MID LEVEL CLOUDS AND A VCSH OR EVEN VCTS POSSIBLE LATER
THIS AFTERNOON THROUGH THE EARLY EVENING HOURS...AS AN AREA OF
SURFACE LOW PRESSURE TRACKS ACROSS CENTRAL NEBRASKA. THEREAFTER...
SKIES ARE EXPECTED TO CLEAR OVERNIGHT AS ANY SHOWER ACTIVITY
SHOULD DISSIPATE AROUND SUNSET...WITH SOUTHERLY WINDS NEAR 10KTS
THIS AFTERNOON EVENTUALLY BECOMING LIGHT AND VARIABLE
OVERNIGHT...BEFORE INCREASING AGAIN OUT OF THE EAST DURING THE
MORNING HOURS FRIDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ROSSI
LONG TERM...JCB
AVIATION...ROSSI
Hazardous weather outlook, Jul 31, 1:46 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
246 PM CDT THU JUL 31 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
012000-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
246 PM CDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SHOWERS AND NON SEVERE THUNDERSTORMS WILL CONTINUE TO
DEVELOP THROUGH THE EARLY EVENING HOURS...MAINLY ACROSS PORTIONS
OF SOUTH CENTRAL NEBRASKA. PEA SIZED HAIL AND WIND GUSTS TO AROUND
40 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI/JCB

In the hours before

Special weather statement, Jul 31, 2:27 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
327 PM CDT THU JUL 31 2014

NEZ048-049-312115-
POLK NE-MERRICK NE-
327 PM CDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MERRICK AND
NORTHEASTERN POLK COUNTIES UNTIL 415 PM CDT...

AT 326 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GENOA...OR 38 MILES NORTH OF YORK...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
MERRICK AND NORTHEASTERN POLK COUNTIES.

LAT...LON 4127 9740 4133 9770 4139 9770 4140 9768
      4140 9760 4134 9760 4134 9757 4137 9751
      4136 9747 4139 9738
TIME...MOT...LOC 2026Z 276DEG 10KT 4143 9766

JCB
Special weather statement, Jul 31, 3:01 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
401 PM CDT THU JUL 31 2014

NEZ049-312130-
POLK NE-
401 PM CDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MERRICK AND POLK
COUNTIES UNTIL 430 PM CDT...

AT 401 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SILVER CREEK TO NEAR
CLARKS...AND MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STROMSBURG...OSCEOLA...SHELBY AND POLK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4105 9738 4105 9780 4116 9780 4131 9765
      4131 9760 4134 9760 4134 9757 4136 9752
      4136 9747 4138 9737 4124 9736
TIME...MOT...LOC 2101Z 261DEG 8KT 4135 9755 4121 9775

FAY

The radar

The Grand Island radar (KUEX), 112 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
July 31, 3:40 PM CST
Where
Polk County, 2 mi W of Swedehome
Measured
1.25 in hail
Property damage
$15,000
Crop damage
$250,000
Reported by
Public
Coordinates
41.170, -97.719

Hail, Polk

When
July 31, 4:05 PM CST
Where
Polk County, 3 mi SW of Stromsburg
Measured
1 in hail
Property damage
$100,000
Crop damage
$2.5 million
Reported by
Public
Coordinates
41.089, -97.641

Quarter size hail was accompanied by 60 MPH winds.

Thunderstorm Wind, Polk

When
July 31, 4:05 PM CST
Where
Polk County, 3 mi SW of Stromsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Crop damage
$2.5 million
Reported by
Public
Coordinates
41.089, -97.641

Wind gusts were estimated to be near 60 MPH and accompanied quarter size hail.

Hail, York

When
July 31, 4:20 PM CST to 4:35 PM CST
Where
York County, Benedict to 5 mi SE of Benedict
Measured
1.75 in hail
Property damage
$35,000
Crop damage
$3.0 million
Reported by
Trained Spotter
Coordinates
41.000, -97.620

Hail, starting in and near Benedict and continued to approximately 5 miles southeast of town, ranged in size from peas to golf balls.

Hail, York

When
July 31, 4:39 PM CST to 4:55 PM CST
Where
York County, 3 mi N of York to 3 mi NE of York
Measured
1.25 in hail
Property damage
$15,000
Crop damage
$500,000
Reported by
COOP Observer
Coordinates
40.913, -97.580

Quarter to half dollar size hail was reported in the area.

Hail, York

When
July 31, 5:05 PM CST
Where
York County, 5.01 mi ESE of York
Measured
1.25 in hail
Property damage
$15,000
Crop damage
$500,000
Reported by
Public
Coordinates
40.830, -97.500

This hail was reported just north of Interstate 80.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532606, 532607, 532608, 532599, 532604, 532603.